Common cold - how to treat at home
Upper respiratory infection - home care; URI - home care
Treating Your Cold
Treating your symptoms will not make your cold go away, but will help you feel better. Antibiotics are almost never needed to treat a common cold.
Acetaminophen (Tylenol) and ibuprofen (Advil, Motrin) help lower fever and relieve muscle aches.
- DO NOT use aspirin.
- Check the label for the proper dose.
- Call your provider if you need to take these medicines more than 4 times per day or for more than 2 or 3 days.
Over-the-counter (OTC) cold and cough medicines may help ease symptoms in adults and older children.
- They are not recommended for children under age 6. Talk to your provider before giving your child OTC cold medicine, which can have serious side effects.
- Coughing is your body's way of getting mucus out of your lungs. So use cough syrups only when your cough becomes too painful.
- Throat lozenges or sprays for your sore throat.
Many cough and cold medicines you buy have more than one medicine inside. Read the labels carefully to make sure you do not take too much of any one medicine. If you take prescription medicines for another health problem, ask your provider which OTC cold medicines are safe for you.
Drink plenty of fluids, get enough sleep, and stay away from secondhand smoke.
Wheezing can be a common symptom of a cold if you have asthma.
- Use your rescue inhaler as prescribed if you are wheezing.
- See your provider immediately if it becomes hard to breathe.
They call it the common cold for a reason. Colds are extraordinarily common. Children average 3 to 8 colds a year and adults almost that many. I'm doctor Alan Greene and I want to give you a couple of tips about navigating the cold and flu aisle at the drug store. Many of the offerings that are there will offer relief in several different ways. They may have a decongestant in there to try to reduce nasal congestion. An antihistamine that may help a bit with sleep or may also help with some congestion. They may have a cough suppressant in there to make you cough less. An expectorant to make your cough more productive, so you can cough things out easier and may have something to bring down a temperature or relieve aches and pains, like acetaminophen, or ibuprofen. But if you pick-up more than one of these, it's pretty common for people to double-up on a specific ingredient. So, if you're using more than one, look at the ingredient list. You don't want to see the same thing on both. For instance, if you have the decongestant pseudoephedrine on two different lists, the double-dose is not good for you and doesn't add any extra help. But beyond that, you don't even want to find the same action in two different multisymptom things. So if you have, taking a decongestant, you don't want a decongestant in the other one, whatever kind of decongestant it is. And as reminder for kids under 6, decongestants, antihistamines, and cough suppressants have not been shown to help them any better than placebo and do have some side-effects. So, I don't recommend them at all for kids under 6.
Many home remedies are popular treatments for the common cold. These include vitamin C, zinc supplements, and echinacea.
Although not proven to be helpful, most home remedies are safe for most people.
- Some remedies may cause side effects or allergic reactions.
- Certain remedies may change the way other medicines work.
- Talk to your provider before trying any herbs and supplements.
Preventing the Spread of Colds
Wash your hands often. This is the best way to stop the spread of germs.
To wash your hands correctly:
- Rub soap onto wet hands for 20 seconds. Make sure to get under your fingernails. Dry your hands with a clean paper towel and turn faucet off with paper towel.
- You can also use alcohol-based hand sanitizers. Use a dime size amount and rub all over your hands until they are dry.
To further prevent colds:
- Stay home when you are sick.
- Cough or sneeze into a tissue or into the crook of your elbow and not into the air.
When to Call the Doctor
Try treating your cold at home first. Call your provider right away, or go to the emergency room, if you have:
- Difficulty breathing
- Sudden chest pain or abdominal pain
- Sudden dizziness
- Acting strangely
- Severe vomiting that does not go away
Also call your provider if:
- You start acting strangely
- Your symptoms get worse or do not improve after 7 to 10 days
Miller EK, Williams JV. The common cold. In: Kliegman RM, Stanton BF, St. Geme JW, Schor NF, eds. Nelson Textbook of Pediatrics. 20th ed. Philadelphia, PA: Elsevier; 2016:chap 379.
Turner RB. The common cold. In: Bennett JE, Dolin R, Blaser MJ, eds. Mandell, Douglas, and Bennett's Principles and Practice of Infectious Diseases, Updated Edition. 8th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 58.
Last reviewed on: 10/8/2018
Reviewed by: Linda J. Vorvick, MD, Clinical Associate Professor, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.